Texas, 2023

High Wind in Texas, March 1, 2023

March 1, 2023 · NWS MAF · 2 events in 2 counties and zones

A large, positively-tilted trough over the western US with a leading jet streak resulted in a prolonged and widespread period of high winds across much of southeast New Mexico and west Texas. Wind damage was reported in some locations due to this high-end synoptic wind event.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A large, positively-tilted trough over the western US with a leading jet streak resulted in a prolonged and widespread period of high winds across much of southeast New Mexico and west Texas. Wind damage was reported in some locations due to this high-end synoptic wind event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 1, 5:26 AM CST, 5 hours 12 minutes earlier.

Area forecast discussion, Mar 1, 5:26 AM CST, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
526 AM CST Wed Mar 1 2023

...New AVIATION...

.SHORT TERM...
(Today through Thursday afternoon)
Issued at 415 AM CST Wed Mar 1 2023

WV imagery shows the upper trough now over northern California,
leaving West Texas and Southeast New Mexico under southwest flow
aloft.  A mountain wave is expected to strengthen over the
Guadalupes today, increasing winds over the area substantially over
yesterday, as the trough digs to SoCal by 00Z Thursday.  Forecast
soundings in the Davis Mountains mix to above 600mb this afternoon,
indicating high winds will extend in the mountains and adjacent
plains all the way to the Big Bend Area, with wind advisories
abutting the warning area as well.  Biggest concerns will be critical
fire weather.  See fire wx discussion below for more details.
Downslope warming will yield afternoon highs similar to yesterday's,
if not a degree or two cooler as thicknesses drop w/the approach
of the upper trough, and increasing cloud cover.

Tonight, the upper trough is forecast to dig to southeast Arizona.
Winds will generally decouple somewhat with loss of diurnal heating,
but high winds are still expected in the warned area, and may
actually increase west and south, as strong 700mb winds round the
base of the trough. Mixing/cloud cover will keep overnight lows
above normal most locations, especially southeast.

Thursday, The upper trough plows through West Texas and Southeast
New Mexico, and is forecast to arrive over the South Plains by 00Z
Friday.  700mb height gradients tighten up to 60m/110nm or so. The
track of this feature is a little further south than 24 hours ago,
indicating strongest winds Thursday will be over the Davis
Mountains/Big Bend Area, where 50-60kt westerlies will round the
base of the trough.  The will give that area the highest winds
they've seen in some time.  Further north, high winds are still
expected as well, and we've added Scurry/Mitchell Counties to the
watch for high winds as the Pac front blows through. We'll hold off
upgrading the watch for now in case later model runs trend even
farther south.  Latest models bring the Pac front through KMAF
shortly after 18Z, which will result in below-normal temperatures
all but the eastern CWA.  There remains a chance of snow showers
Thursday morning Sacramentos/Guadalupes south into western Culberson
County, but little to no accumulations are expected. A few rain
showers could traverse northern Lea County and the Western Low
Rolling Plains Thursday evening/night.

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 415 AM CST Wed Mar 1 2023

Early Friday morning, wind speeds will slowly decrease from west to
east as the beast of an upper level trough pulls away from the area.
High winds are expected to continue until around 06Z Friday in the
mountains until the robust mid-lvl jet finally departs ewd. Weaker
zonal flow aloft will provide a much needed reprieve from the windy
conditions with MAV guidance only peaking at 11 kts for MAF! Highs
will top out near or slightly below normal on Friday mainly in the
mid to upper 60s.

This weekend will feature a quick return of above normal temps.
A shrtwv trough in westerly flow aloft will pass through the
Central Plains on Saturday, sending a cold front southward to our
region. This front will have no sensible impact on temperatures as
it quickly washes out and southerly sfc flow returns by Saturday
afternoon. Highs will be similar to Friday, possibly a degree or two
warmer. On Sunday, lee sfc troughing will return to the Southern
Plains resulting in westerly downsloping winds. This will allow
highs to spike into the mid 70s to lower 80s Sunday afternoon. It
will be a bit breezy across the higher terrain, but guidance
suggests that GDP should remain just below high wind criteria.

From Monday through the middle of next week, the upper level
pattern will not change much with quasi-zonal flow continuing
over the forecast area. Westerly sfc winds and an increasing low
level thermal ridge will result in temps soaring well above normal
on Monday and Tuesday. By Wednesday, another weak 500 hpa shrtwv
trough will traverse the Central Plains, sending a cold front
southward. Ensemble members show a large disparity in temperatures
Wednesday onwards. Due to high uncertainty, we will not deviate
from the NBM at this time. At least there are signs of potential
cooler air on the way.

-Salerno

&&

.AVIATION...
(12Z TAFS)
Issued at 516 AM CST Wed Mar 1 2023

VFR conditions will prevail next 24 hours. SW-W surface flow will
increase and become gusty by late morning, despite plenty of high
cloud. Winds will decouple and back to SW after sundown.

&&

.FIRE WEATHER...
Issued at 415 AM CST Wed Mar 1 2023

A Red Flag Warning remains in effect for the entire region this
afternoon through early this evening. Critical to locally extreme
fire weather conditions are expected to materialize this afternoon,
especially across southeast New Mexico and areas along and south of
the Pecos River in West TX where strong winds will combine with very
low humidity. Poor to fair moisture recovery is expected overnight.
Very strong westerly winds will impact the region on Thursday with
the passage of a Pacific cold front. This will be a similar setup
to the one we experienced last Sunday with damaging winds and
blowing dust overspreading the region. Although humidity will
increase behind the frontal boundary, there could be new
ignitions caused by downed power lines due to how strong the
winds will be Thursday afternoon. A Fire Weather Watch has been
issued for the entire region. We will finally get a break in
critical fire weather conditions Friday through this weekend as
winds are greatly reduced, although it will remain very dry
keeping a risk of elevated fire weather in play.

-Salerno

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               78  49  69  35 /  10   0  10  10
Carlsbad                 73  38  53  31 /   0   0  10   0
Dryden                   87  57  80  41 /   0   0   0   0
Fort Stockton            79  50  67  37 /   0   0   0   0
Guadalupe Pass           64  34  43  30 /   0   0  30   0
Hobbs                    72  40  53  29 /  10   0  10  10
Marfa                    72  39  57  25 /   0   0  10   0
Midland Intl Airport     77  47  65  35 /  10   0   0   0
Odessa                   77  48  64  36 /  10   0   0   0
Wink                     77  43  59  33 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until midnight CST /11 PM MST/ Thursday night
     for Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains.

     Red Flag Warning from 11 AM CST /10 AM MST/ this morning to 8 PM
     CST /7 PM MST/ this evening for Andrews-Borden-Central
     Brewster County-Chinati Mountains-Chisos Basin-Crane-Davis
     Mountains-Davis Mountains Foothills-Dawson-Eastern
     Culberson County-Ector-Gaines-Glasscock-Guadalupe Mountains
     Above 7000 Feet-Guadalupe and Delaware Mountains-Howard-
     Loving-Lower Brewster County-Marfa Plateau-Martin-Midland-
     Mitchell-Pecos-Presidio Valley-Reagan-Reeves County Plains-
     Scurry-Terrell-Upton-Van Horn and Highway 54 Corridor-Ward-
     Winkler.

     Fire Weather Watch from Thursday morning through Thursday
     evening for Andrews-Borden-Central Brewster County-Chinati
     Mountains-Chisos Basin-Crane-Davis Mountains-Davis
     Mountains Foothills-Dawson-Eastern Culberson County-Ector-
     Gaines-Glasscock-Guadalupe Mountains Above 7000 Feet-
     Guadalupe and Delaware Mountains-Howard-Loving-Lower
     Brewster County-Marfa Plateau-Martin-Midland-Mitchell-Pecos-
     Presidio Valley-Reagan-Reeves County Plains-Scurry-Terrell-
     Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.

     High Wind Warning from 9 AM this morning to midnight CST
     Thursday night for Central Brewster County-Chinati
     Mountains-Chisos Basin-Davis Mountains-Davis Mountains
     Foothills-Eastern Culberson County-Marfa Plateau.

     Wind Advisory from 9 AM this morning to 9 PM CST this evening
     for Andrews-Gaines-Loving-Lower Brewster County-Pecos-
     Presidio Valley-Reeves County Plains-Terrell-Van Horn and
     Highway 54 Corridor-Ward-Winkler.

     High Wind Watch from Thursday morning through Thursday evening
     for Andrews-Borden-Crane-Dawson-Ector-Gaines-Glasscock-
     Howard-Loving-Lower Brewster County-Martin-Midland-Mitchell-
     Pecos-Presidio Valley-Reagan-Reeves County Plains-Scurry-
     Terrell-Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.

NM...High Wind Warning until 11 PM MST Thursday for Guadalupe
     Mountains of Eddy County.

     Red Flag Warning from 10 AM this morning to 7 PM MST this
     evening for Chaves Plains-Eddy Plains-Lea-Sacramento
     Foothills and Guadalupe Mountains.

     Fire Weather Watch from Thursday morning through Thursday
     evening for Chaves Plains-Eddy Plains-Lea-Sacramento
     Foothills and Guadalupe Mountains.

     High Wind Warning from 8 AM this morning to 11 PM MST Thursday
     for Eddy County Plains.

     Wind Advisory from 8 AM this morning to 8 PM MST this evening
     for Central Lea County-Northern Lea County-Southern Lea
     County.

     High Wind Watch from late tonight through Thursday evening for
     Central Lea County-Northern Lea County-Southern Lea County.

&&

SHORT TERM...44
LONG TERM....24
AVIATION...44
Hazardous weather outlook, Mar 1, 4:37 AM CST, 6 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
437 AM CST Wed Mar 1 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-021045-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
437 AM CST Wed Mar 1 2023 /337 AM MST Wed Mar 1 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains.

A High Wind Warning is in effect late this morning through tonight
for the Davis and Chinati Mountains, Davis Mountain Foothills, Eddy
County plains, eastern Culberson County, Marfa Plateau, and Central
Brewster County.

A Wind Advisory is in effect late this morning through early evening
for the rest of Southeast New Mexico and most of West Texas.

A Red Flag Warning is in effect late this morning through early
evening for West Texas and Southeast New Mexico.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A High Wind Warning is in effect through Thursday evening for the
Guadalupe, Delaware, Davis, and Chinati Mountains, Davis Mountain
Foothills, Eddy County plains, eastern Culberson County, Marfa
Plateau, and Central Brewster County.

A High Wind Watch is in effect through Thursday evening for the rest
of West Texas and Southeast New Mexico.

A Fire Weather Watch is in effect late Thursday morning through
early evening for West Texas and Southeast New Mexico.

High winds are possible Friday through Tuesday in the Guadalupe and
Delaware Mountains.

Near-critical fire weather conditions are possible Friday through
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
March 1, 10:38 AM CST to 12:38 PM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
March 1, 2:19 PM CST to 2:24 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1090626, 1090627.